Hong Kong Med J 2006;12:334-8 | Number 5, October 2006
Drug-induced hypoglycaemia--new insight into an old problem
CK Ching, CK Lai, WT Poon, MC Lui, YH Lam, CC Shek, TWL Mak, AYW Chan
Hospital Authority Toxicology Reference Laboratory, Princess Margaret Hospital, Laichikok, Hong Kong
OBJECTIVE. To review the causes of drug-induced hypoglycaemia in patients not taking hypoglycaemic medications.
DESIGN. Retrospective study.
SETTING. Regional hospitals in Hong Kong.
PATIENTS. Patients with suspected drug-induced hypoglycaemia without a known history of exposure to hypoglycaemic agents, referred to the Hospital Authority Toxicology Reference Laboratory from June 2005 to March 2006 inclusive.
MAIN OUTCOME MEASURES. Rate of positive cases, laboratory findings, possible causes, age distribution, and final outcomes. RESULTS. A total of 51 such patients were referred, in whom the presence of oral hypoglycaemic agents was detected (or inferred) in 23 (45%). In 12 of the 23 patients, oral hypoglycaemic agents could only be detected by target analysis, not through broad-spectrum screening. Gliclazide and glibenclamide were detected in 14 and eight patients respectively, whereas glimepiride, nateglinide and rosiglitazone were detected in the remaining patient. Possible sources of oral hypoglycaemic agents included drug administration errors in residential care homes for the elderly (n=9), mistakenly taking medication of a family member or employer (n=6), taking stock medication by mistake (n=2), taking Chinese proprietary medicine adulterated with oral hypoglycaemic agents (n=1), taking unknown pills bought from a retail pharmacy (n=1), and unknown (n=4). Regarding these 23 patients, 17 (74%) were aged 70 years or above and 21 (91%) recovered uneventfully.
CONCLUSION. Hypoglycaemia due to inadvertent use of oral hypoglycaemic agents is a recognised problem, particularly in cases where family members living in the same household are taking similar medications. Possible drug administration errors in residential care homes for the elderly should be investigated, and procedures rectified if confirmed. Health care providers should be vigilant to such potential errors, especially in cases of unexplained hypoglycaemia.
Key words: Hypoglycemia; Poisoning; Sulphonylurea compounds
View this abstract indexed in MEDLINE: